Hail, Lyman
- When
- May 28, 4:10 PM CST
- Where
- Lyman County, 3.24 mi SE of Reliance Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.820, -99.520
Several thunderstorms produced hail up to the size of quarters across parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms produced hail up to the size of quarters across parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 2:21 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 321 PM CDT THU MAY 28 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 320 PM CDT THU MAY 28 2015 NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR PORTIONS OF CENTRAL/EASTERN SD. CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A 10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY FOR SATURDAY THANKS TO NORTHEAST FLOW. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 320 PM CDT THU MAY 28 2015 THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML EAST OFF THE WESTERN HIGHS PLAINS. SO PART OF THE PERIOD MAY BE CAPPED. COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES EAST INTO THE FORECAST AREA BY LATE WEEK. THATS WHEN RAIN CHANCES SHOULD BE THE GREATEST. TEMPERATURES WILL START THE PERIOD A LITTLE UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE NORMAL BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1241 PM CDT THU MAY 28 2015 SCATTERED STORMS ARE EXPECTED TO FORM OVER THE REGION BY LATE AFTERNOON AND THEN PERSIST INTO THE EVENING. OUTSIDE OF STORMS IT WILL BE VFR. LATE TONIGHT MVFR/IFR CIGS ARE EXPECTED TO ADVECT INTO THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 432 AM CDT THU MAY 28 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 432 AM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA. TMT
The Aberdeen radar (KABR), 202 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580459, 580460, 580461, 580462.